Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The Atkinson-Wilcox expansion theorem for elastic waves

Author: George Dassios
Journal: Quart. Appl. Math. 46 (1988), 285-299
MSC: Primary 73D25
DOI: https://doi.org/10.1090/qam/950603
MathSciNet review: 950603
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the problem of scattering of an elastic wave by a three-dimensional bounded and smooth body. In the region exterior to a sphere that includes the scatterer, any solution of Navier's equation that satisfies the Kupradze's radiation condition has a uniformly and absolutely convergent expansion in inverse powers of the radial distance from the center of the sphere. Moreover, the coefficients of the expansion can recurrently be evaluated from the knowledge of the leading coefficient, known as radiation pattern. Therefore, a one-to-one correspondence between the scattered fields and the corresponding radiation patterns is established. The acoustic and electromagnetic cases are recovered as special cases.

References [Enhancements On Off] (What's this?)

  • [1] F. V. Atkinson, On Sommerfeld's Radiation Condition, Phil. Mag. Series 7, 40, 645-651 (1949) MR 0030103
  • [2] P. J. Barratt, W. D. Collins, The Scattering Cross-Section of an Obstacle in an Elastic Solid for Plane Harmonic Waves, Proc. Camb. Philos. Soc. 61, 969-981, (1965)
  • [3] D. Colton, R. Kress, Integral Equation Methods in Scattering Theory, John Wiley, New York, 1983 MR 700400
  • [4] G. Dassios, K. Kiriaki, The Low-Frequency Theory of Elastic Wave Scattering, Quart. Appl. Math. 42, 225-248 (1984) MR 745101
  • [5] N. Dunford, J. T. Schwartz, Linear Operators I, Interscience, New York, 1958
  • [6] F. John, Partial Differential Equations, fourth edition, Springer-Verlag, New York, 1983 MR 831655
  • [7] S. N. Karp, A Convergent Farfield Expansion for Two-Dimensional Radiation Functions, C. P. A. M. 14, 427-434 (1961) MR 0135451
  • [8] V. D. Kupradze, Dynamical Problems in Elasticity, in Progress in Solid Mechanics, North-Holland, Amsterdam, 1963
  • [9] V. D. Kupradze, Three-dimensional Problems of the Mathematical Theory of Elasticity and Thermoelasticity, North-Holland, Amsterdam, 1979 MR 530377
  • [10] P. D. Lax, R. S. Phillips, Scattering Theory, Academic Press, New York, 1967 MR 0217440
  • [11] L. A. Liusternik, V. J. Sobolev, Elements of Functional Analysis, Ungar, New York, 1961 MR 0141967
  • [12] J. C. Maxwell, Treatise on Electricity and Magnetism, 2 vols., third edition, Dover, New York, 1954 MR 0063293
  • [13] C. Müller, Die Grundzüge einer Mathematischen Theorie Elektromagnetischer Schwingungen, Archiv. der Math. 1, 296-302 (1948-49)
  • [14] C. Müller, Radiation Patterns and Radiation Fields, J. Rat. Mech. Anal. 4, 235-246 (1955) MR 0069026
  • [15] J. W. S. Rayleigh, On the incidence of aerial and electrical waves upon small obstacles in the form of ellipsoids, of elliptic cylinders, and on the passage of electric waves through a circular aperture in a conducting screen, Phil. Mag. 44, 28-52 (1897)
  • [16] S. Silver, Microwave Antenna Theory and Design, M. I. T. Rad. Lab., McGraw-Hill, New York, 1949
  • [17] A. Sommerfeld, Die Greensche Funktion der Schwingungsgleichung, Jahr. Der Deut. Math. Ver. 21, 309-353 (1912)
  • [18] J. J. Stoker, Some Remarks on Radiation Conditions, Proc. Symp. Appl. Math. A. M. S. 5, 97-102 (1954) MR 0062562
  • [19] J. J. Stoker, On Radiation Conditions, C. P. A. M. 9, 577-595 (1956) MR 0082295
  • [20] J. A. Stratton, L. J. Chu, Diffraction Theory of Electromagnetic Waves, Phys. Rev. 56, 99-107 (1939)
  • [21] C. Truesdell, Mechanics of Solids II, Encyclopedia of Physics, Springer-Verlag, Berlin, 1972
  • [22] V. Twersky, Multiple scattering by arbitrary configurations in three dimensions, J. M. P. 3, 83-91 (1962) MR 0142299
  • [23] V. Twersky, Rayleigh Scattering, Appl. Opt. 3, 1150-1162 (1964)
  • [24] C. H. Wilcox, A Generalization of Theorems of Rellich and Atkinson, Proc. Amer. Math. Soc. 7, 271-276 (1956) MR 0078912
  • [25] C. H. Wilcox, An Expansion Theorem for Electromagnetic Fields, C. P. A. M. 9, 115-134 (1956) MR 0089000
  • [26] C. H. Wilcox, Spherical Means and Radiation Conditions, A. R. M. A. 3, 133-148 (1959) MR 0103705

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73D25

Retrieve articles in all journals with MSC: 73D25

Additional Information

DOI: https://doi.org/10.1090/qam/950603
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society